The Dangers of Compounded Drugs
Last year, injectable steroid products produced by the New England Compounding Center (NECC) were found to be contaminated with fungal material because of production in non-sterile conditions. As of early September this year, there were 750 infections and 64 deaths associated with the multistate outbreak of fungal meningitis that resulted. Although NECC ceased doing business, the Centers for Disease Control and Prevention (CDC) continue to receive reports of victims diagnosed with spinal infections.
This national healthcare event highlights the dangers of the drug compounding industry. Preparation and production of novel drug compounds are no longer the domain of your local pharmacist, but oftentimes of a large business located halfway across the country. The Food and Drug Administration (FDA) continues to recall drugs and products produced by compounding businesses. The most recent September notifications include the following:
- Leiters Compounding Pharmacy recalled three production lots of Bevacizumab and Lidocaine because of concerns about sterility assurance in the production of the drugs. As noted in the recall notice, “The use of a non-sterile injectable product exposes patients to the risk of contracting serious life-threatening infections.”
- Also for lack of sterility assurance, Parks Compounding recalled one batch of Testosterone Cypionate.
- Avella Specialty Pharmacy recalled batches of Vancomycin and Bevacizumab due to questions about sterility assurance.
- Altaire Pharmaceuticals recalled several lots of ophthalmic solution after finding the preservative used may lose effectiveness before the expiration date of the product.
Risks associated with using compounded drugs include injury from contaminated or toxic products or the possibility that drugs are ineffective for their intended use. While legislation has been introduced to address these concerns, currently the FDA remains limited in its safety oversight of these products.
When receiving a compounded drug, talk to your pharmacist or doctor about its use and origin. If you are injured by a defective drug, obtain skilled legal representation.